View Entire Collection
By Clinical Topic
By State Requirement
Faith Community Nursing
Future of Nursing Initiative
A 57-year-old woman hospitalized for excision of a neuroma on her foot became hypotensive and nauseated after the procedure. The anesthesiologist gave a verbal order for ephedrine, but the nurse taking the order heard it as epinephrine.
Because both drugs are used as vasoconstrictors and vasopressors, they're often stored near one another and also may be packaged in similar 1 mL vials. Because the lookalike and soundalike confusion between ephedrine and epinephrine is frequent and potentially dangerous, the Institute for Safe Medication Practices has petitioned (unsuccessfully, so far) the World Health Organization and U.S. Adopted Names Council to change the official name of epinephrine to adrenaline. Ephedrine and epinephrine were introduced before the 1938 Food, Drug, and Cosmetic Act, so they don't fall under current FDA labeling standards.
To help distinguish these two drugs, use tall-man letters in their names (ePHEDrine and EPINEPHrine), don't take verbal orders except in emergencies, transcribe verbal orders directly onto the patient's medical record as the order is being given, and then read back the order to the prescriber (spelling the drug name). Use prefilled epinephrine syringes whenever possible and avoid storing the concentrated drugs side by side.
True or false: Setting a patient-controlled analgesia (PCA) infusion pump at a higher concentration than the actual drug results in an overdose and setting it at a lower concentration than the drug results in an underdose.
False. Counterintuitive as it may seem, drug concentration and volume have an inverse relationship. The more concentrated the drug, the less volume is needed to deliver a specific dose. Conversely, less concentrated drugs need more volume to deliver the dose. Most facilities use standard drug concentrations for PCA pumps, but patients who are opioid-tolerant may need customized concentrations of drugs such as morphine, hydromorphone, or fentanyl.
A PCA pump is programmed with the actual dose, so you also need to input the drug concentration so the pump can calculate the volume needed to deliver the dose. The programmed concentration should match what's in the bag or syringe. For example: Your patient is supposed to receive 1 mg of morphine with each demand dose from the PCA pump. If the concentration is programmed as 0.1 mg/mL, the pump must deliver 10 mL of solution to achieve the 1 mg dose. However, if the actual concentration of the morphine in the bag is 1 mg/mL and the concentration is inadvertently programmed as 0.1 mg/mL, the pump will still deliver 10 mL. So the patient would receive 10 mg (10 mL) of morphine-an overdose, even though the concentration programmed into the pump was less than the concentration of the drug in the infusion bag.
If your facility uses pumps that alert you to low concentration errors, remember that "low concentration" on a PCA pump isn't the same as a "low dose" alert on other infusion pumps.
For more on this math mind bender, see http://www.ismp.org/d/SpecialFollowUp.pdf.
Two children under age 7 were given an adult booster form of diphtheria, tetanus, and pertussis toxoid, and a teenager was given a similar product meant for children under age 7. The similarities in the vaccines' generic names and their abbreviations (DTaP and Tdap) apparently contributed to the confusion.
Keep pediatric and adult formulations separate. If applicable, place alerts ("Adult" and "Pediatric") on the products and automated dispensing cabinet screens.
Including parents in safety processes can help reduce vaccine errors. Tell parents the names of the vaccines by writing them down beforehand or giving parents a printed sheet describing the vaccine's purpose. The CDC requires that patients or their caregivers be given vaccine information sheets, which include age requirements, before each vaccination.
Other safety measures include dispensing unit-dose syringes whenever possible and reading the name of the vaccine aloud at the same time as the parent to confirm that the correct product is being given. You can also use the vaccine log on the patient's medical record: You and the parent sign and date the log after confirming the vaccine's lot number and expiration date.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
A practitioner's guide to necrotizing fasciitis
The Nurse Practitioner, 13April 2015
Expires: 4/30/2017 CE:2 $21.95
New drugs 2015, part 1
Nursing2015, April 2015
Expires: 4/30/2017 CE:3 $27.95
The Effect of a Safe Zone on Nurse Interruptions, Distractions, and Medication Administration Errors
Journal of Infusion Nursing, March/April 2015
Expires: 4/30/2017 CE:8 $60.00
More CE Articles
Subscribe to Recommended CE
Postoperative sternal wound infection
Nursing2015 Critical Care, March 2015
Free access will expire on May 25, 2015.
Relationship of Adverse Events and Support to RN Burnout
Journal of Nursing Care Quality, April/June 2015
Free access will expire on May 11, 2015.
Maximizing Nurse Practitioners' Contributions to Primary Care Through Organizational Changes
Journal of Ambulatory Care Management, April/June 2015
Free access will expire on May 11, 2015.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top